South Africa: What Killed Two Toddlers At a Limpopo Hospital?

12 September 2019
analysis

The families of the two children who died at Dr CN Phatudi Hospital face a lengthy wait for answers from the provincial health department as they try to make sense of their childrens' sudden deaths.

Daphney Nyakale, 41, describes 10 August as the day that wrecked her life. It was the day she watched her two-year-old daughter Lebogang becoming drowsy and unconscious, and it was not long before she died.

Nyakale took her daughter to Dr CN Phatudi Hospital in Maake, about 34km from Tzaneen in Limpopo, on 7 August. This is where Lebogang was put on a drip that was meant to treat her pneumonia. Nyakale recalls that minutes after the drip was inserted, Lebogang was dead.

After a therapy session with representatives from Dr CN Phatudi at her home, Nyakale throws a black scarf around her shoulders and grabs the plastic chair leaning against the wall of her incomplete house. Sitting down, she explains how her daughter ended up in hospital for three days. Nyakale had suspected the flu.

"She started coughing on 1 August. She also had diarrhoea. I was changing her diaper three times a day. I took her to the clinic," she says.

Although the medication Nyakale was given at the clinic stopped the diarrhoea, her daughter's flu symptoms continued. She went to a pharmacy in Tzaneen where she "spent R270 on medication". Still, the toddler's cough did not improve.

Flu symptoms

"She complained that when she coughed, her chest was painful. I took her to Dr CN Phatudi Hospital on 7 August. I woke up very early in the morning, because I know that the hospital is full. I only saw the doctor at around 11am," says Nyakale.

After the doctor examined her, Lebogang was put on a drip and later sent for X-rays. "Thereafter, they said they are not giving her medication but they are going to admit her. This other nurse showed me the ward and gave us a bed."

The next morning, Nyakale says she asked the doctor why her child had been admitted to the hospital. "The doctor said we think she has pneumonia," she recalls.

Lebogang seemed to be feeling better as the days went by. "She was even playing with her father. She was able to do the things she was doing at home. She was taking photos of herself.

"Saturday, it was cold. I told her father not to come [and visit her in the hospital] in the morning, he [could] come in the afternoon."

Toddler deaths

Lebogang was put on another drip later that morning, which Nyakale says caused her condition to deteriorate markedly. She adds that when inserting the needle for the drip into her daughter's arm, the nurse couldn't find a suitable vein. "While trying to find a vein, they were injecting her like a cow. She was crying and screaming," Nyakale says, demonstrating by poking her own arm violently with her index finger.

She says a doctor who was in the ward assisted the nurse. "The doctor didn't take long to find the vein. One nurse then injected the drip full of medication." She sighs, remembering the pain her daughter experienced.

"She was screaming. The nurse was forcing the medication to finish, she was pushing the medication. After it finished, the child collapsed. I tried to wake her up, but she was not responding. The nurses were not even helping me," says Nyakale.

A doctor came and moved Lebogang to a side ward, but her daughter died. She was buried on 16 August.

Lebogang was not the only toddler who died that day. Nyakale says a little boy named Katekani Vicky Mmola, 2, was unconscious on the bed minutes after he was put on the same type of drip. This was before it was administered to her daughter.

"After the drip, he was drowsy. I checked on him and he didn't have control over his body," says Katekani's aunt, Maria Mateta.

Immediate effect

Katekani had been struggling with a persistent cough and so his mother, Mohlago Mokumo, 33, took him to Dr CN Phatudi Hospital, which is a few minutes from their home.

Mokumo takes a break from folding a mound of laundry. She sits next to her daughter, Matšatši, who is 11, and speaks of the death of her two-year-old.

"He started being sick on Thursday 8 August. He had a minor flu and he was coughing. We didn't give him any medication. They gave him Panado before he was taken to the children's ward," she says.

Mateta, 55, stayed with her nephew in the children's ward for three days. "On the Friday afternoon, he was better," she says, sitting on an empty beer-bottle crate. "He showed signs of someone who was getting better. He looked beautiful.

"I called his parents and told them not to come because he was better and playing. Saturday morning, I bathed him and changed his clothes. I gave him porridge. He was even playing."

Mateta says that on Saturday morning, Katekani was put on a drip. She remembers that the nurse struggled to find a suitable vein and that they tried several times to insert the needle. "She kept on injecting him all around the arm to find a vein. He was crying."

She eventually found a vein and injected the drip full of medication. "When that one was done, she came back for the second time with a huge and long injection, she filled it up and injected him."

Mateta remembers that her nephew became drowsy immediately after being put on the drip. After several minutes, she tried to give him some food but he was not responding.

"I called a nurse, I asked her to check whether the child is sleeping or not. They took him and put him on oxygen. They called me and the doctor instructed me to sit down. He said, 'I tried to examine the child, unfortunately he passed away.'"

No explanation

Mateta says that the purpose of the drip was not explained to her. "The hospital did not tell us what happened or why his condition suddenly changed. They just informed us that he passed away."

Katekani was buried behind his home on 15 August.

Nyakale says the hospital failed to explain what killed her daughter. "Their service is very poor. I just want to know what caused my child's death, is it the drip or an overdose? Or the medication? What makes us angry is that they didn't come to my house and tell us what happened," says Nyakale.

She and her husband Aaron, 38, went to the hospital on 20 August seeking answers. They were advised that an investigation was under way and that it would take between six and 12 months for a result.

Both families are waiting for the post-mortem results. Both families have sought legal representation.

Antibiotic recalled

On 11 August, the Limpopo Department of Health recalled the ceftriaxone antibiotic that was administered to the toddlers as a precautionary measure.

Department spokesperson Neil Shikwambana confirmed that the department has isolated the antibiotic, pending an investigation. "At no point did we say that the medication killed those children, we have taken it out as a precautionary measure, inclusive of other investigations."

Shikwambana said that because post-mortems are done externally, he is unsure when the results will be available.

See What Everyone is Watching

More From: New Frame

Don't Miss

AllAfrica publishes around 700 reports a day from more than 140 news organizations and over 500 other institutions and individuals, representing a diversity of positions on every topic. We publish news and views ranging from vigorous opponents of governments to government publications and spokespersons. Publishers named above each report are responsible for their own content, which AllAfrica does not have the legal right to edit or correct.

Articles and commentaries that identify allAfrica.com as the publisher are produced or commissioned by AllAfrica. To address comments or complaints, please Contact us.